Browse

You are looking at 1 - 2 of 2 items for :

Clear All
Open access

Bidhya Timilsina, Niranjan Tachamo, Prem Raj Parajuli and Ilan Gabriely

Summary

A 74-year-old woman presented with progressive lethargy, confusion, poor appetite and abdominal pain. She was found to have non-PTH-mediated severe hypercalcemia with renal failure and metabolic alkalosis. Extensive workup for hypercalcemia to rule out alternate etiology was unrevealing. Upon further questioning, she was taking excess calcium carbonate (Tums) for her worsening heartburn. She was diagnosed with milk-alkali syndrome (MAS). Her hypercalcemia and alkalosis recovered completely with aggressive hydration along with improvement in her renal function. High index of suspicion should be maintained and history of drug and supplements, especially calcium ingestion, should be routinely asked in patients presenting with hypercalcemia to timely diagnose MAS and prevent unnecessary tests and treatments.

Learning points:

  • Suspect milk-alkali syndrome in patients with hypercalcemia, metabolic alkalosis and renal failure, especially in context of ingestion of excess calcium-containing supplements.

  • Careful history of over-the-counter medications, supplements and diet is crucial to diagnose milk-alkali syndrome.

  • Milk-alkali syndrome may cause severe hypercalcemia in up to 25–30% of cases.

Open access

Victoria John, Philip Evans and Atul Kalhan

Summary

A 65-year-old woman was admitted to the emergency unit with a 48 h history of generalised weakness and confusion. On examination, she had mild slurring of speech although there was no other focal neurological deficit. She had profound hyponatraemia (serum sodium level of 100 mmol/L) on admission with the rest of her metabolic parameters being within normal range. Subsequent investigations confirmed the diagnosis of small-cell lung cancer with paraneoplastic syndrome of inappropriate antidiuresis (SIAD). She was monitored closely in high-dependency unit with an attempt to cautiously correct her hyponatraemia to prevent sequelae associated with rapid correction. The patient developed prolonged psychosis (lasting over 2 weeks) and displayed delayed dyskinetic movements, even after a gradual increase in serum sodium levels close to 130 mmol/L. To our knowledge, delayed neurological recovery from profound hyponatraemia (without long-term neurological sequelae) has previously not been reported. This case should alert a clinician regarding the possibility of prolonged although reversible psychosis and dyskinetic movements in a patient presenting with profound symptomatic hyponatraemia.

Learning points:

  • Patients with profound hyponatraemia may develop altered sensorium, dyskinesia and psychotic behaviour.

  • Full recovery from psychotic symptoms and dyskinesia may be delayed despite cautious correction of serum sodium levels.

  • Careful and close monitoring of such patients can help avoid long-term neurological sequelae.